Jump to content


Photo

Cataplexy Concern


  • Please log in to reply
2 replies to this topic

#1 caroline

caroline

    Member

  • Members
  • 31 posts
  • Location:Tennessee
  • Interests:I just found this site today, and am very thankful that I did. Today, I have been feeling overwhelmed by this disease; so, it is good to know that I am not alone. All my life, I have been easily tired and needed more sleep than most people, but I just thought it was my metabolism or that I was just lazy. I am 59 years old, and only got my diagnosis of narcolepsy less than a year ago. I can remember complaining of feeling tired all the time, but the doctors usually recomended a healthier life style ie lose weight. I did, then found it was the eating all the time that had kept me awake to drive, to work,even to read a book.

Posted 07 April 2010 - 05:27 AM

As my life has become more stressful, my cataplexy symptoms have worsened significantly. Yesterday, while teaching a class, I said a word that did not fit in my lecture-not a bad word just a word that did not fit in that part of the lecture. Anyway, I heard myself say it, and it startled me so badly that the marker I was using just flew out of my hand. The smallest thing can cause my knees to go out-like someone asking a question-if I am not expecting it. Today, I realized something else, I have a feeling of weakness in my heart after being startled also, and it takes the longest time to recover from that; it just occurred to me the heart is a muscle; so, cateplexy could also affect the heart, maybe???
I take Effexor XR and Xyrem for the cateplexy, but do not really want to increase the dose on either as I have side effects with a larger dose. I guess that I just need to ask someone who understands, what can I do? I keep trying to work, but feel so stressed by all this, and the more stressed I am the more symptoms and it becomes a terrible cycle. I am crying as I write this, because, if I quit work it will hurt my co-workers, but if I don't I do not know what will happen to me. Sorry, should not burden you folks with all this, but any advice will be appreciated. God bless.

#2 vidar

vidar

    Member

  • Members
  • 39 posts
  • Gender:Male
  • Location:the midwest...
  • Interests:coffee (especially Italian), working out, travel,

Posted 09 April 2010 - 07:50 PM

First understand while this is just what I would do if I were you and it may not apply to your situation and the only person that can give you direct relevant medical advice is your physician. Because I do not know you, do not have (nor want) your medical history and do not have any way to directly evaluate you I am just more marginally aqualified than some guy that stayed at a Holiday Inn Express last night. In other words, this advice is not a substitute for seeing a doctor (in fact, that is exactly what I advise).

So, here is what I would do if I were you: Given the amount of distress you are in you should call both your sleep doctor and let him know what you felt and secondly make an appointment with your primary care doctor (PCP). As I am not you and do not know exactly what you felt, if you feel at all concerned about your safety the best thing to do is be seen right away either at an ER or at a walk in primary care clinic.

There is no such thing as cardiac cataplexy. But, they are heart palpitations. What you described sounds very much like palpitations which can range from benign but annoying and due to too much caffeine (or stress) to a life threatening cause of sudden death. This is not said to scare you but is said because it is a simple fact. I'm not sure what you mean by saying it took a long time for you to recovery after one but that is very concerning so please see a doctor sooner rather than later. I would advise that you consider seeing your PCP and I would tell him you are very concerned about what you felt in your chest. I would ask him evaluate me for having cardiac palpitations and then ask for an initial EKG followed by a continuous 72 holter monitor to determine if it is serious in nature. I'd then trust that he as my doctor is competent and rely on his judgement from there.

Having said that, it could be many other things but if it were me I would be most concerned about that. If could actually be a side effect of your medications especially if you are on a stimulant with Effexor or may be due to anxiety but if you doctor doesnt look for anything else first how can he tell?

Finally, I'll mention that I had several EKGs and 2 Holter monitor tests to confirm that I had what are known as benign PACs, with occasionally postural tachycardia. Even though treatment was probably not needed, I feel better then before and knowing that it is a benign condition put my mind at peace. (and costs $3.19 a month because the medication I take for it is so cheap). Please don't hesitate to PM me if you have any questions about how to get evaluated for your symptoms.

#3 caroline

caroline

    Member

  • Members
  • 31 posts
  • Location:Tennessee
  • Interests:I just found this site today, and am very thankful that I did. Today, I have been feeling overwhelmed by this disease; so, it is good to know that I am not alone. All my life, I have been easily tired and needed more sleep than most people, but I just thought it was my metabolism or that I was just lazy. I am 59 years old, and only got my diagnosis of narcolepsy less than a year ago. I can remember complaining of feeling tired all the time, but the doctors usually recomended a healthier life style ie lose weight. I did, then found it was the eating all the time that had kept me awake to drive, to work,even to read a book.

Posted 10 April 2010 - 09:31 PM

Thank you for all your insight; your comments were very helpful. I will be seeing the doctor next week. Actually after posting, I started to feel a little better, that has happened frequently with me, I think to journal might be a good thing.